Article Text

Download PDFPDF
Denosumab-induced hypocalcaemia in metastatic gastric cancer

Abstract

Hypocalcaemia in malignancy is infrequently reported and the underlying cause is often multifactorial. Denosumab, an antiresorptive medication, can be used to treat a number of cancer-related complications including hypercalcaemia, metastatic bone pain and to reduce fracture-events. We present a case of a hospice inpatient with profound and recurring hypocalcaemia following a single denosumab infusion which required repeated hospitalisation, for intravenous calcium, alongside a prolonged course of vitamin D and electrolyte replacement. The case highlights the risk of hypocalcaemia with denosumab use, together with the need to identify and treat vitamin D deficiency in both the prevention and management of such a complication.

  • gastrointestinal (upper)
  • drug administration
  • hospice care
  • pharmacology
  • pain

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.